A couple of general principles to remember in overdoses and toxidromes:
(1) Assess ABCs early and frequently. Patients can change.
(2) There is no such thing as too much IV access. Patients with toxic ingestions can seize, become hypotensive and do other unpredictable things. You will never be sorry that you asked for two IVs.
(3) Always call POISON CONTROL.
(4) Consider multiple ingestions.
(5) Think about general principles of overdose management, including decontamination.
(6) The patient may need additional monitoring, possibly in the intensive care unit setting. This is particularly true if the level of consciousness if depressed or if there is significant hypotension. Again, remember that patients change and a patient who does not need ICU at one moment may later on.
Salicylate toxicity comes in two forms:
(1) Acute overdoses - often intentional, with self-harm of suicidal intent.
(2) Chronic overdoses - from regular high dose ASA use.
The presentation can be variable and non-specific, although there are some cardinal features.
- Tachycardia, hyperventilation, fever
- Altered level of consciousness - related to direct toxicity, hypoglycemia, cerebral edema.
- Nausea, vomiting
- Platelet dysfunction
- Pulmonary edema (especially with chronic toxicity, more common in the elderly)
- Tinnitus (especially with chronic toxicity)
**The combination of an anion gap metabolic acidosis and a primary respiratory alkalosis (beyond compensation for the metabolic acidosis) should trigger the diagnosis of salicylate toxicity**
Specific Management Guidelines
(1) Alkalanize the urine. This is done by running a sodium bicarbonate infusion, targeting a urine pH of 7.5-8.5. In general, start the infusion at 150-200mL/hr and increase according to your urine pH.
(2) Potassium replacement. For any patient with urine output and a serum potassium <5, consider replacement. Similarly to patients with diabetic ketoacidosis, the total body potassium may be low despite a normal measured serum potassium because of intracellular shift related to acidosis. With alkalanization, you may see a precipitous drop in the serum K.
(3) Nephrology consultation +/- hemodialysis - Consider in patients with severe toxicity, acute renal failure, pulmonary edema. If you are not sure, involve nephrology.
(4) Consider ICU consultation. Consider endotracheal intubation if necessary from the perspective of airway protection. However, mechanical ventilation may not be as effective as the patient's own respiratory drive in correcting their metabolic acidosis.